Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2013, 10:06 PM CDT for Riley County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2013, 10:06 PM CDT (03:06 UTC)
- Expired
- Jul 9, 2013, 10:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Riley County, KS
The radar
The Topeka radar (KTWX), 42 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:10 PM CDT | HAIL 1 | Manhattan, KS | TIME ESTIMATED BASED ON RADAR. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2204 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2550 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
501
WUUS53 KTOP 100306
SVRTOP
KSC161-100345-
/O.NEW.KTOP.SV.W.0124.130710T0306Z-130710T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 1045 PM CDT
* AT 1000 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEATS...AND
MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...MANHATTAN AIRPORT...KEATS AND OGDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9658 3913 9652 3908 9665 3918 9683
3926 9679
TIME...MOT...LOC 0306Z 288DEG 7KT 3921 9675
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON1 follow-up statement
565
WWUS53 KTOP 100329
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT TUE JUL 9 2013
KSC161-100345-
/O.CON.KTOP.SV.W.0124.000000T0000Z-130710T0345Z/
RILEY-
1029 PM CDT TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
RILEY COUNTY UNTIL 1045 PM CDT...
AT 1025 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGDEN...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OGDEN...MANHATTAN...AND MANHATTAN AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3920 9656 3919 9656 3918 9655 3913 9652
3908 9665 3914 9677 3915 9678 3924 9658
TIME...MOT...LOC 0328Z 337DEG 14KT 3913 9672
HAIL...0.75IN
WIND...60MPH
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:36 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 6:36 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT TUE JUL 9 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 316 PM CDT TUE JUL 9 2013 20Z WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING EAST ALONG THE CANADIAN BORDER...WITH A FLAT RIDGE ACROSS THE SOUTHERN PLAINS AND SOUTHWEST. AT THE SURFACE A TROUGH OF LOW PRESSURE STRETCHED FROM THE OK PANHANDLE AND SOUTHEAST CO NORTHEAST INTO THE UPPER MIDWEST. FOR THIS AFTERNOON THROUGH WEDNESDAY...IT IS DIFFICULT TO RULE OUT PRECIP CHANCES. HEAT OF THE DAY AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH AXIS IS EXPECTED TO LEAD TO SCATTERED STORMS DEVELOPMENT THROUGH SUNSET. WITH A LACK OF LARGE SCALE FORCING...THINK THAT STORMS SHOULD EVENTUALLY BECOME MORE ELEVATED AS THE EVENING PROGRESSES AND THE BOUNDARY LAYER COOLS. SO THE MAIN WINDOW FOR MICROBURST WINDS SHOULD BE OVER THE NEXT 6 HOURS OR SO. THINK THE ELEVATED SHOWERS AND STORMS ARE LIKELY TO FESTER THROUGH THE NIGHT AND MOVE SOUTH WITH THE SLOW MOVING BOUNDARY. MODELS ARE SLOW TO MOVE THE TROUGH/FRONT SOUTH OF KS TOMORROW AND WITH THE UPPER RIDGE WEAKENING...FLOW BECOMES A LITTLE MORE NORTHWESTERLY. SOME MODELS INDICATE A CHANCE OF STORMS REDEVELOPING WEDNESDAY AFTERNOON IN CENTRAL KS. BECAUSE OF THIS...HAVE HELD ONTO SOME SMALL POPS THROUGH THE DAY WEDNESDAY. LOWS TONIGHT SHOULD ONCE AGAIN BE MILD WITH NO REAL LOW LEVEL COLD AIR ADVECTION BEHIND THE BOUNDARY. HIGHS WEDNESDAY SHOULD BE COOLER WITH A NORTHEAST SURFACE WIND AND 850 TEMPS AROUND 22C...AND THE FORECAST IS FOR UPPER 80S TO LOWER 90S. WOLTERS .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 316 PM CDT TUE JUL 9 2013 WEDNESDAY NIGHT THROUGH FRIDAY... MAIN ISSUE FOR THE LATTER WORK WEEK PERIODS IS THE CHANCE FOR ELEVATED CONVECTION. MODELS DIFFER IN THE SPECIFICS BUT THERE ARE PERIODS OF WEAK TO MODERATE MID/UPPER LEVEL WARM AIR ADVECTION...WITH THE MORE CONSISTENT SIGNALS CURRENTLY IN THE LATE WEDNESDAY NIGHT TO THURSDAY NIGHT PERIODS. IN COMPARISON TO RECENT DAYS OF SIMILAR ACTIVITY...BOTH MOISTURE AND EFFECTIVE INSTABILITY ARE NOT AS IMPRESSIVE BUT AT LEAST ONE ROUND OF LIGHT PRECIPITATION IS A REASONABLE BET. KEPT MENTION LIMITED TO MAINLY WESTERN AND SOUTHERN AREAS FOR THE AFOREMENTIONED PERIODS AT THIS POINT. AS FOR TEMPERATURES...BACKED WINDS SHOULD KEEP MIXING DEPTHS MORE LIMITED FOR A SLIGHTLY COOLER THURSDAY...WITH LOW LEVEL WINDS VEERING FOR A FEW DEGREES OF WARM AIR ADVECTION LEADING TO A WARMER FRIDAY. FRIDAY NIGHT THROUGH TUESDAY... BY SATURDAY THE UPPER LEVEL RIDGE SETTLES OVER THE AREA AS A WEAK UPPER LEVEL LOW MOVES WESTWARD ALONG THE GULF COAST. THE UPPER LOW CONTINUES TO MOVE OVER THE SOUTHWEST U.S. ALLOWING THE RIDGE TO PERSIST ACROSS THE CENTER PART OF THE COUNTRY. THIS MEANS WARM AND DRY CONDITIONS ACROSS THE AREA FOR THE EXTENDED PERIOD. A FRONT WILL DROP SOUTH THROUGH THE NORTHERN PLAINS SUNDAY AND MONDAY. UNFORTUNATELY THIS FRONT DOES NOT APPEAR TO MAKE IT INTO OUR AREA THEREFORE HAVE KEPT THE FORECAST DRY. HIGH TEMPERATURES NEXT WEEKEND LOOK TO BE IN THE MID TO UPPER 90S ESPECIALLY ON SATURDAY. EARLY NEXT WEEK THE HIGH TEMPERATURES COOL SLIGHTLY INTO THE LOW TO MID 90S WHILE LOW TEMPERATURES REMAIN CONSISTENT IN THE LOW TO MID 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 625 PM CDT TUE JUL 9 2013 A COMPLEX OF THUNDERSTORMS CURRENTLY OVER WESTERN KANSAS WILL MOVE EASTWARD AND GROW UPSCALE INTO EASTERN KANSAS THROUGH THE EVENING. THE UNCERTAINTY IS HOW LONG THE SHOWERS AND THUNDERSTORMS LAST ACROSS THE TAF SITES LATER TONIGHT. WINDS WILL BE LIGHT AND VARIABLE IN THE VICINITY OF THE BOUNDARY WHICH IS OVER THE AREA RIGHT NOW. BEHIND THE BOUNDARY AND POSSIBLE THUNDERSTORMS WINDS WILL STAY LIGHT OUT OF THE NORTHEAST THROUGH THE REST OF THE TAF PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...WOLTERS LONG TERM...POAGE/SANDERS AVIATION...SANDERS
Hazardous weather outlook, Jul 9, 8:17 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 817 PM CDT TUE JUL 9 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-110130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 817 PM CDT TUE JUL 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE EARLY MORNING HOURS. THEY COULD BE CAPABLE OF DAMAGING WINDS GUSTS AND HAIL UP TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 9, 8:29 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT TUE JUL 9 2013
KSZ035-037-100200-
DICKINSON-MORRIS-
829 PM CDT TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...
THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS PORTIONS OF WEST CENTRAL MORRIS AND SOUTHEASTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...HERINGTON AND LATIMER.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
&&
LAT...LON 3861 9694 3861 9696 3876 9713 3888 9700
3878 9676 3861 9675 3860 9694
TIME...MOT...LOC 0128Z 310DEG 13KT 3874 9694
LEIGHTONLocal storm report, Jul 9, 9:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 4 E BENNINGTON 39.03N 97.52W
07/09/2013 E1.00 INCH OTTAWA KS PUBLIC
&&
KSANDERSLocal storm report, Jul 9, 9:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
928 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST WSW CULVER 38.97N 97.76W
07/09/2013 E60 MPH OTTAWA KS TRAINED SPOTTER
LASTED FOR 5 MINS
0925 PM TSTM WND GST WSW CULVER 38.97N 97.76W
07/09/2013 E70 MPH OTTAWA KS TRAINED SPOTTER
&&
KSANDERSSpecial weather statement, Jul 9, 9:45 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT TUE JUL 9 2013
KSZ035>037-100315-
DICKINSON-GEARY-MORRIS-
945 PM CDT TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORRIS...DICKINSON AND
SOUTHWESTERN GEARY COUNTIES...
THROUGH 1015 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
EAST AT 30 MPH ACROSS PORTIONS OF WESTERN MORRIS...DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...MOONLIGHT...TALMAGE...ENTERPRISE...CHAPMAN...WOODBINE...WIL
SEY ...WHITE CITY...PARKERVILLE...LATIMER...BURDICK...CARLTON...AND
JUNCTION CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
267 AND 298 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS
MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3893 9738 3896 9737 3909 9737 3904 9683
3891 9665 3867 9659 3852 9664 3852 9693
3852 9694 3861 9694 3860 9737 3893 9739
TIME...MOT...LOC 0244Z 284DEG 27KT 3886 9730 3853 9668
LEIGHTONLocal storm report, Jul 9, 9:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST ABILENE 38.92N 97.21W
07/09/2013 M56.00 MPH DICKINSON KS AWOS
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:29 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jul 9, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Jul 9, 9:45 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 30 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Pottawatomie, Riley, Wabaunsee | 26 min |
| Jul 9, 10:55 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Jul 9, 10:59 PM CDT | Special Weather Statement | TOP | Pottawatomie, Wabaunsee | 31 min |
| Jul 9, 11:23 PM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Jefferson, Osage, Shawnee | 37 min |
| Jul 9, 11:41 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Jul 10, 12:15 AM CDT | Special Weather Statement | TOP | Marshall, Washington | 30 min |
| Jul 10, 12:23 AM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| Jul 10, 12:47 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 28 min |
| Jul 10, 1:18 AM CDT | Special Weather Statement | TOP | Brown | 12 min |
| Jul 10, 1:34 AM CDT | Special Weather Statement | TOP | Morris, Osage, Shawnee, Wabaunsee | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.